Acute Encephalopathy and Cardiac Arrest Induced by Intrathecal Gadolinium Administration
- 38 Downloads
Intravenously applied gadolinium-based contrast agents (GBCA) are widely used for magnetic resonance imaging (MRI) diagnostics in all clinical disciplines. They are considered safe with overall rates of less than 2.4% of acute allergic and non-allergic reactions . Severe adverse effects, such as cardiac arrest  occur in 0.0–0.03% when administered in commonly used dosages. Intrathecal use of GBCA has been used off-label for several indications, especially for diagnosis of cerebrospinal fluid (CSF) leaks and is mostly well-tolerated . This article reports an unusual case with acute onset encephalopathy and cardiac arrest following diagnostic intrathecal administration of gadobutrol.
Compliance with ethical guidelines
Conflict of interest
B. Besteher, H.-Y. Chung, T.E. Mayer, O.W. Witte, K. Kirchhof and M. Schwab declare that they have no competing interests.
All procedures performed involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1975 Helsinki declaration and its later amendments or comparable ethical standards. Informed consent was obtained from the patient included in this report.